Thunderstorm Wind, Hamilton
- When
- May 24, 8:54 PM CST
- Where
- Hamilton County, 2 mi E of Coolidge
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.033, -101.967
Measured at a KDOT site.
3 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 2:30 PM CST, 6 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT TUE MAY 24 2005 .DISCUSSION... DAYS 1-2... FOR THIS FORECAST THE GREATEST CONCERN IS FOR THE FORECAST MCS TONIGHT. THE DIAGNOSTICS CONTINUE TO SHOW A SYNOPTIC SCALE PATTERN WITH A HEALTHY SHORT WAVE TROUGH NOW MOVING ACROSS THE NORTHERN ROCKIES AND AN UPPER RIDGE ACROSS THE DESERT SOUTHWEST. THE REMAINING NORTHWEST FLOW BAROCLINIC ZONE ACROSS KANSAS LOOKS SET TO HOST ANOTHER MCS AGAIN TONIGHT AND THIS TIME A BIT FARTHER WEST. MODEL MASS FIELDS AND MOISTURE FIELDS APPEAR REASONABLY WELL INITIALIZED FROM THE MORNING ANALYSES AND GIVEN THE MESOETAS PERFORMANCE THE PAST FEW RUNS ILL GLADLY FOLLOW ITS LEAD. THE SCENARIO THEN IS FOR AN MCS TO DEVELOP OVER NORTHWEST KANSAS AND BLAST SOUTH ACROSS THE WESTERN HALF OF MY FORECAST AREA. SOUNDING PARAMETERS INDICATE THIS WILL BE LARGELY A WIND AND RAIN MACHINE SIMILAR TO LAST NIGHTS MCS AND HAVE WORDED EVERYTHING ACCORDINGLY. IT SHOULD BE IN THE PANHANDLES BY SUNRISE. WITH ITS FARTHER WEST LOCATION AND RAPID MOVEMENT THE LOCAL CONSENSUS IS THAT ANY WATER PROBLEMS WOULD BE RARE AND THUS NO HYDROLOGICAL PRODUCTS WILL BE ISSUED. AFTER THE MCS PASSES, THE SYNOPTIC SCALE BAROCLINIC ZONE NOW OVER THE NORTHWEST QUADRANT OF THE CONUS DRIVES SLOWLY SOUTHEAST ACROSS THE PLAINS WITH A COLD FRONT WORKING ITS WAY THROUGH THE FORECAST AREA DURING THE DAY TOMORROW. THAT FRONT WILL BRING ANOTHER BUT MUCH SMALLER CHANCE FOR SOME CONVECTION ALONG ITS LEADING EDGE. ONCE THE FRONT HAS PASSED, THE BOUNDARY LAYER RETURNS TO A STRONGER EASTERLY WIND COMPONENT WITH A FAIR AMOUNT OF WARM AIR ADVECTION ABOVE THE FRONT PRODUCING WIDESPREAD ISENTROPIC LIFT AND SOME CHANCES FOR MOSTLY LIGHT RAIN THROUGH THURSDAY. FOR TEMPERATURES, HAVE COOLED THE HIGHS A BIT FOR CLOUDS AND RAIN ON THURSDAY BUT CHANGED VERY LITTLE ELSE. DAYS 3-7... ALTHOUGH MODELS STILL STRUGGLING WITH OUR EASTERN PACIFIC SYSTEM THIS WEEKEND, ALL ARE IN GENERALLY GOOD AGREEMENT WITH NW FLOW CONTINUING THROUGH THE WEEKEND. ALSO MODELS IN FAIR AGREEMENT WITH HIGH PRESSURE BUILDING INTO THE CNTL PLAINS THURS-FRIDAY BEHIND OUR FRONT MID WEEK. AFTER THIS FOR THE WEEKEND SE FLOW RETURNING MOISTURE TO THE WESTERN HIGH PLAINS. WILL THEREFORE GO WITH A BREAK IN THE PCPN ACTION FOR THURSDAY/FRIDAY FOLLOWED BY AT LEAST CLIMO NOCTURNAL POPS FOR THE WEEKEND-EARLY NEXT WEEK. ENSEMBLES OFFERING LITTLE CONFIDENCE BOOST AS CDC/NCEP SHOWING DIFFERING SOLUTIONS OF OUR PACIFIC SYSTEM MOVING EASTWARD INTO THE WRN CONUS. HAVE THEREFORE LEFT TEMPS AND PCPN NEAR NORMAL IN THE 8-10DAY OUTLOOK. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 73 54 69 / 100 20 40 30 GCK 58 73 53 68 / 100 30 30 20 EHA 58 74 54 72 / 90 30 40 30 LBL 60 75 54 72 / 100 30 40 30 HYS 60 69 53 68 / 05 30 10 10 P28 63 73 56 70 / 10 30 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && JOHNSON/BURGERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 953 AM CDT TUE MAY 24 2005 KSZ030-031-043>046-061>066-074>081-084>090-251000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 953 AM CDT (853 AM MDT) TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT BY EARLY THIS AFTERNOON THUNDERSTORMS WILL BEGIN DEVELOPING IN EXTREME NORTHEAST COLORADO. AT FIRST THESE STORMS WILL BE DISCRETE IN NATURE AND PRODUCE SOME HAIL AND STRONG WINDS. AS THEY MOVE SOUTH SOUTHEAST ON THE UPPER LEVEL WINDS, THEY WILL ENCOUNTER A DEEP LAYER OF VERY WARM, VERY MOIST AND VERY UNSTABLE AIR OVER NORTHWEST KANSAS AND QUICKLY FORM INTO A HUGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS. BY ABOUT 10 PM CDT TONIGHT AN ARC OF SEVERE THUNDERSTORMS SHOULD EXTEND FROM AROUND HILL CITY TO TRIBUNE AND WILL BE MOVING SOUTH SOUTHEAST AT AROUND 40 MPH. IT WILL REACH A LACROSSE TO DODGE CITY AND ULYSSES LINE BY AROUND 1 AM CDT AND MOVE OFF INTO OKLAHOMA BY AROUND 4 AM CDT. THIS COMPLEX OF THUNDERSTORMS WILL MAINLY PRODUCE DAMAGING WINDS FROM 60 TO 80 MPH AS WELL AS TORRENTIAL RAINS. SOME URBAN AREAS AND SMALL STREAMS MAY EXPERIENCE FLOODING FOR A FEW HOURS AS THE STORM PASSES QUICKLY THROUGH. IT MAY BE NECESSARY TO ISSUE A FLOOD WATCH FOR FLASH FLOODING LATER TODAY FOR THIS SITUATION. PRESENTLY IT LOOKS AS IF RAINFALL AMOUNTS WILL GENERALLY BE IN THE 1 TO 1.5 INCH RANGE WITH A FEW LOCATIONS GETTING AS MUCH AS 2 TO 3 INCHES OF RAIN OVERNIGHT. THE RAIN WILL COME OVER ABOUT A 1 TO 2 HOUR PERIOD MAKING IT DIFFICULT FOR DRAINAGE SYSTEMS TO KEEP UP WITH IT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY, A COLD FRONT WILL MOVE RAPIDLY SOUTH ACROSS THE AREA BRINGING ANOTHER BAND OF THUNDERSTORMS WEDNESDAY AFTERNOON THOUGH PROBABLY NOT AS INTENSE AS THOSE FOR TUESDAY NIGHT. AFTER THAT WIDESPREAD RAIN AND SHOWERS WILL LINGER BEHIND THE COLD FRONT ALL THE WAY INTO THURSDAY AFTERNOON. .SPOTTER ACTIVATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. JOHNSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT TUE MAY 24 2005
KSZ030-043>045-250500-
LANE-NESS-SCOTT-TREGO-
536 PM CDT TUE MAY 24 2005
...SEVERE THUNDERSTORM WATCH #326 IN EFFECT UNTIL MIDNIGHT CDT...
THE NWS STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF
NORTHWESTERN KANSAS
EFFECTIVE THIS TUESDAY AFTERNOON FROM 530 PM UNTIL MIDNIGHT CDT.
HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN NORTHWEST
KANSAS:
SCOTT...LANE...NESS...TREGO.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
LACYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT TUE MAY 24 2005
KSZ030-031-043>046-061>066-074>081-084>090-250800-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
855 PM CDT (755 PM MDT) TUE MAY 24 2005
...SEVERE THUNDERSTORM WATCH #327 IN EFFECT UNTIL 3 AM CDT/2 AM
MDT...
THE NWS STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF
WEST CENTRAL AND SOUTHWESTERN KANSAS
EFFECTIVE THIS TUESDAY NIGHT AND WEDNESDAY MORNING FROM 845 PM UNTIL
3 AM CDT/2 AM MDT.
HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN WEST CENTRAL
AND SOUTHWESTERN KANSAS:
SCOTT...LANE...NESS...TREGO...ELLIS...RUSH...HAMILTON...KEARNEY...
FINNEY...HODGEMAN...PAWNEE...STANTON...GRANT...HASKELL...GRAY...
FORD...EDWARDS...STAFFORD...KIOWA...PRATT...MORTON...STEVENS...
SEWARD...MEADE...CLARK...COMANCHE...BARBER.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
THIS WATCH REPLACES THE PREVIOUS WATCH #326 WHICH WAS IN EFFECT
UNTIL MIDNIGHT CDT FOR SCOTT, LANE, NESS, AND TREGO COUNTIES.
LACYThe Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 02:53 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Measured at a KDOT site.
Measured at a KSN-tv weather lab at the High School.
Three to four inch diameter tree limbs were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449855, 5449856, 5449857, 5449858, 5449859.